Missouri, 2003

Hail in Missouri, July 18, 2003

July 18, 2003 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 18, 6:14 PM CST, 3 hours earlier.

Area forecast discussion, Jul 18, 6:14 PM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
714 PM CDT FRI JUL 18 2003

...MESOSCALE CONVECTIVE DISCUSSION...

.DISCUSSION...

SOME BREAKS IN THE CLOUDINESS AND POOLING MOISTURE ALONG THE
OUTFLOW/SYNOPTIC BOUNDARY HAS BROUGHT THE ATMOSPHERE TO A BOIL
ACROSS OUR CWA (BOTH FIGURATIVELY AND LITERALLY). QUICK LOOK AT 0Z
SGF SOUNDING STILL SHOWS THE PRESENCE OF A VERY FORMIDABLE CAP
CENTERED AROUND 850MB WITH MLCINH OF NEARLY 200 J/KG. SURFACE
ANALYSIS AND SPC MESO ANALYSIS DATA SHOW A PERSISTENT AND STRONG
AREA OF MOISTURE CONVERGENCE STRETCHING FROM UNO TO OSCEOLA TO MCI
AREA. THUS FAR THE STRONG CAP HAS HELD BACK SURFACES PARCELS FROM
TAPPING INTO THE 3000+ J/KG OF MLCAPE...BUT EVIDENCE OF THE CAP
WEAKENING IS APPEARING OUT THE WINDOW IN THE FORM OF A TALL AND
SKINNY CB WITH AN OVERSHOOTING TOP. SUSPECT THE CAP WILL HOLD OFF
SURFACE BASED CONVECTION THIS EVENING...HOWEVER SHOULD ANY SUSTAINED
UPDRAFTS DEVELOP THEY WOULD BE TAPPING INTO EXTREME INSTABILITY AND
STRONG DEEP LAYER SHEAR AND WOULD LIKELY BECOME SUPERCELLULAR WITH
THREAT FOR LARGE IF NOT VERY LARGE HAIL AND DAMAGING DOWNBURST WINDS.

IZZI

&&

.AVIATION...
(00Z TAF DISCUSSION)
WOULD EXPECT MAINLY VFR CONDITIONS AT KJLN AND KSGF. OVERALL BEST
CHANCES FOR STORMS WILL BE NORTHEAST AND EAST OF KSGF.  LOWEST
CEILINGS WILL BE IN TWEB ROUTE FROM KSTL-KSGF WITH CONVECTION
REMAINING TO THE EAST OF ROLLA/VICHY.

LINDENBERG

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...HEAT ADVISORY ALONG AND WEST OF A LINE FROM CASSVILLE TO LAMAR
TO VERSAILLES THROUGH 11 PM SATURDAY.
.KS...HEAT ADVISORY ALL ZONES THROUGH 11 PM SATURDAY.

WFO SGF
Hazardous weather outlook, Jul 18, 12:08 PM CST, 9 hours 6 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-191100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
108 PM CDT FRI JUL 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  HEAT INDICES OF 100 TO 108 DEGREES.

  ISOLATED TO SCATTERED SEVERE THUNDERSTORMS WITH LARGE HAIL TO THE
  SIZE OF HALF-DOLLARS AND DAMAGING WINDS IN EXCESS OF 70 MPH.

  AREAS AFFECTED AND TIMING:

  EXCESSIVE HEAT WILL AFFECT PORTIONS OF WEST CENTRAL AND
  SOUTHWEST MISSOURI AS WELL AS SOUTHEAST KANSAS THIS AFTERNOON AND
  EARLY EVENING...GENERALLY  ALONG AND WEST OF A CASSVILLE TO LAMAR
  TO VERSAILLES LINE.

  THE GREATEST CHANCE FOR SEVERE THUNDERSTORMS WILL EXIST EAST OF
  A WARSAW...TO MARSHFIELD...TO GAINSEVILLE LINE AFTER 3 PM
  AND CONTINUING INTO THE EVENING HOURS.

  DISCUSSION:

  AN UPPER AIR DISTURBANCE TRACKING SOUTHEAST OUT OF IOWA WILL
  COMBINE WITH A SURFACE BOUNDARY AND UNSTABLE AIR TO PRODUCE A
  COMPLEX OF THUNDERSTORMS ACROSS NORTHERN AND CENTRAL MISSOURI
  THIS AFTERNOON.  THESE THUNDERSTORMS ARE EXPECTED TO PUSH SOUTH
  AND SOUTHEAST LATE THIS AFTERNOON AND TONIGHT.  SOME OF THESE
  STORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS...AS VERTICAL
  WIND SHEAR IS FAVORABLE FOR ORGANIZED STORMS.  A LAYER OF WARM AIR
  AT MID-LEVELS MAY INHIBIT THE WESTERN EDGE OF THE STORMS.
  THEREFORE...THE GREATEST THREAT FOR THUNDERSTORMS TODAY AND
  TONIGHT WILL BE EAST OF THE SPRINGFIELD AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  MORE STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY
  THROUGH EARLY MONDAY...AS SEVERAL UPPER AIR DISTURBANCES WILL
  INTERACT WITH THE UNSTABLE AIRMASS OVER THE REGION. THE GREATEST
  LIKELIHOOD FOR THUNDERSTORMS WILL BE FROM THE LATE AFTERNOON INTO
  THE OVERNIGHT HOURS BOTH SATURDAY AND SUNDAY.

  IN ADDITION...MORE HOT AND HUMID CONDITIONS ARE EXPECTED ON
  SATURDAY...AS HEAT INDICES MAY ONCE AGAIN EXCEED 100 DEGREES
  ACROSS SOUTHEAST KANSAS AND WESTERN MISSOURI.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND
  TONIGHT EAST OF A NEVADA TO ANDERSON LINE...WITH THE GREATEST
  THREAT OF SEVERE THUNDERSTORMS BEING EAST OF A WARSAW...TO
  MARSHFIELD...TO GAINESVILLE LINE.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

SAW

In the hours before

Local storm report, Jul 18, 8:24 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
924 PM CDT FRI JUL 18 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0840 PM    VERSAILLES                MO   1.75 INCH HAIL
07/18/03   MORGAN                         GOLF BALL HAIL AND 60 MPH
                                          WINDS. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0917 PM    GRAVOIS MILLS             MO   .88 INCH HAIL
07/18/03   MORGAN                         REPORTED BY AGTAP
                                          BUSINESS.
Local storm report, Jul 18, 8:37 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
937 PM CDT FRI JUL 18 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0930 PM    3 SE VERSAILLES           MO   2 INCH HAIL
07/18/03   MORGAN                         2 INCH DIAMETER HAIL
                                          OBSERVED ALONG HIGHWAY 52
                                          BETWEEN VERSAILLES AND
                                          BARNETT. REPORTED BY
                                          EMERGENCY MANAGEMENT.

0930 PM    VERSAILLES                MO   FLOOD
07/18/03   MORGAN                         SIGNIFICANT STREET
                                          FLOODING REPORTED BY
                                          EMERGENCY MANAGEMENT IN
                                          VERSAILLES AND
                                          SURROUNDING AREAS.
Local storm report, Jul 18, 8:56 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
956 PM CDT FRI JUL 18 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0945 PM    2 N GRAVOIS MILLS         MO   WIND DAMAGE
07/18/03   MORGAN                         TREES AND LIMBS BLOCKING
                                          HWY 5 NORTH OF TOWN.
                                          REPORTED BY PUBLIC.

0953 PM    ROCKY MOUNT               MO   1.75 INCH HAIL
07/18/03   MORGAN                         REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Jul 18, 9:03 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1003 PM CDT FRI JUL 18 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0955 PM    3 NW ROCKY MOUNT          MO   2 INCH HAIL
07/18/03   MORGAN                         REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Jul 18, 9:11 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1011 PM CDT FRI JUL 18 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0945 PM    LECOMA                    MO   2 INCH HAIL
07/18/03   DENT                           REPOER RELAYED FROM
                                          MEDIA. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 18, 9:13 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1013 PM CDT FRI JUL 18 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1010 PM    OSAGE BEACH               MO   .75 INCH HAIL
07/18/03   CAMDEN                         REPORTED BY HAM RADIO
                                          OPERATOR.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Camden

When
July 18, 9:14 PM CST
Where
Camden County, 1 mi E of Sunrise Beach
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.183, -92.767

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376073.